Virginia, 2007

Hail in Virginia, August 19, 2007

August 19, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm produced penny sized hail over northern Amherst County, VA, August 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm produced penny sized hail over northern Amherst County, VA, August 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 19, 2:29 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 19, 2:29 PM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT SUN AUG 19 2007

.SYNOPSIS...
HOT AND HUMID WEATHER WILL PREVAIL NEXT FEW DAYS AS FRONTAL BOUNDARY
TO OUR NORTH WILL PUSH SLOWLY INTO THE AREA AND STALL DURING THE
DAY MONDAY BUT BRING ONLY A SLIGHT INCREASE IN RAINFALL CHANCES.

&&

.NEAR TERM /THROUGH MONDAY/...
SOUTHWEST FLOW INTO THE REGION HAS INCREASED DEWPOINTS DRAMATICALLY
OVER YESTERDAY AT THIS TIME. A SFC BOUNDARY/DEVELOPING WARM FRONT
REMAINS JUST NORTH OF THE CWA. RADAR SHOWS ISOLD SHOWERS/STORMS
DEVELOPING ACROSS THE GREENBRIER VALLEY AREA IN THE AREA OF BEST LOW
LEVEL CONVERGENCE. THESE STORMS SHOULD MOVE EASTWARD INTO THE VA
MTNS/SHEN VALLEY AND POSSIBLY PIEDMONT THIS EVENING. UNTIL
SUNSET...OTHER ISOLD STORMS MAY STILL DEVELOP IN THE MTNS AS WELL. I
HAVE KEPT THE SLIGHT CHC TSTMS THRU 800 PM ALL MTNS AND FOOTHILLS...
AND THEN HAVE JUST A SLIGHT CHC IN THE WEST CEN VA FOOTHILLS
PIEDMONT. LATE TONIGHT...WEAKENING CONVECTION THAT DEVELOPS IN THE
OHIO VALLEY MAY BE MOVING INTO WESTERN SLOPES AREAS OF SE WV...SO I
KEPT THE LOW CHC POPS OUT THAT WAY. STAYED AT OR ABOVE MOS FOR LOWS
TONIGHT- SHOULD BE A WARM AND MUGGY NIGHT WITH THE INCREASED
DEWPOINTS.

KEY TO MONDAY FORECAST IS POSITION OF THE BOUNDARY/WARM FRONT. IS
ANY ORGANIZED CONVECTION FROM THE OHIO VALLEY MOVES ALONG IT
OVERNIGHT...IT MAY GET PUSHED SOUTHWARD INTO THE CWA. BOTH THE NAM
AND GFS BRING IT NEAR NORTHERN SECTIONS. FOR NOW...I FELT THE BEST
COURSE WAS TO RAISE THE POPS AROUND 10 PCT TO THE NORTH...AND KEEP
THE SLIGHT CHC OR LESS ACROSS SOUTHERN SECTIONS OF THE CWA. SOUTHERN
SECTIONS WILL BE HOT AND HUMID MONDAY...BUT WILL HAVE HEAT INDICES
OF AROUND 100 WHICH IS BELOW ADVISORY LEVELS OF 105. LOOKS LIKE
RECORD HIGH TEMPS FOR MONDAY WIL BE OUT OF REACH AS WELL.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
MAIN QUESTION IS THE POSSIBLE EFFECTS FROM THE REMAINS OF TD ERIN
AND IT DOES NOT LOOK ESPECIALLY PROMISING AT THIS POINT. 12Z RUNS OF
GFS/NAM HAVE NOW BACKED OFF SOMEWHAT ON THE PRECIP COVERAGE ACROSS
THE CWA AND KEEP BULK THE ENERGY ASSOCIATED WITH ERIN TO THE
NORTH. PWATS INCREASE TO AROUND 2 INCHES BY EARLY WED. BUT MAIN
FORCING REMAINS NORTH OF THE MASON-DIXON LINE. SCATTERED SHOWERS
STILL POSSIBLE WHICH COULD PRODUCE LOCALLY HEAVY RAINFALL BUT
WIDESPREAD SOAKING POSSIBILITY REMAINS SLIM. 12Z CANADIAN MODEL
ALSO CAME IN WITH QPF BULLSEYE CONSIDERABLY FURTHER NORTH THAN ITS
00Z RUN...MAINLY ACROSS MD AND SOUTHERN PA LATE TUESDAY INTO
WEDNESDAY. TEMPERATURES WILL CONTINUE TO RUN 4 TO 6 ABOVE CLIMO
DURING THE PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
596 DM RIDGE OVER THE SOUTHEASTERN US VERY HARD TO DISLODGE DURING
THE EXTENDED PERIOD. THE SURFACE BOUNDARY ACROSS THE EASTERN CWA
WILL WASH OUT BY LATE THURSDAY LEAVING WEAK HIGH PRESSURE ACROSS
THE MID-ATLANTIC AND VERY WARM TEMPERATURES FOR THE LATE WEEK AND
INTO THE WEEKEND. POPS IN THE 20/30 RANGE OFFER LITTLE LIKELIHOOD
OF DROUGHT RELIEF.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
LAPS AND MSAS SHOWING THE AREA BECOMING UNSTABLE THIS AFTERNOON
WITH THE SOUTHWEST FLOW BRINGING HIGHER SFC DEWPOINTS. THERE IS
LITTLE IN THE WAY OF FORCING FOR CONVECTION LATE THIS AFTERNOON
OTHER THAN DIFF HEATING AND WEAK CONVERGENCE IN THE MTNS WEST OF
THE BLUE RIDGE. RUC MODEL SHOWS PRECIP IN THE NEW RIVER AND ROA
VALLEYS 21 TO 00Z...AND THEN MOVING EAST INTO THE PIEDMONT. 12Z
NAM INITIATES A LITTLE FURTHER EAST...BUT HINTS AT THE SAME. FOR
THIS REASON...I HAVE KEPT IN THE VICINITY TSTM THAT WE ALREADY HAD
GOING FOR ROA...LYH AND DAN. I REMOVED IT FROM BLF AND LWB. I ALSO
NARROWED THE WINDOW OF VICINITY TSTMS DOWN TO 3 HOUR PERIODS.
OTHER THAN A CHANCE FOR IFR OR MVFR WITH A PASSING TSTM...I LOOK
FOR MAINLY VFR CONDITIONS THRU THE NEXT 24 HOURS. LYH MAY HAVE A
PERIOD OF MVFR FOG TOWARD MORNING. I KEPT IN THE LIGHT SHOWERS FOR
LWB AS MODELS STILL SHOW SOME WEAKENING CONVECTION MAKING IT INTO
SE WV OVERNIGHT. SOUTHWEST TO WEST WINDS WILL PICK UP AGAIN ON
MONDAY TO AROUND 10 KNOTS ALL TAF SITES.

MONDAY AFTERNOON THROUGH WEDNESDAY...WILL SEE AN INCREASE IN
THUNDERSTORM ACTIVITY AS WAVES TRACK ALONG A STATIONARY BOUNDARY
IN THE OHIO VALLEY AND ALONG THE MASON-DIXON LINE. GREATEST CHANCE
FOR ACTIVITY WILL BE IN THE GREENBRIER VALLEY (LWB) AND LESS
CHANCE TOWARD SOUTHSIDE VA (DAN).

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC
NEAR TERM...JJ
SHORT TERM...PC
LONG TERM...PC
AVIATION...JJ
Hazardous weather outlook, Aug 19, 3:58 AM EST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT SUN AUG 19 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
458 AM EDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Aug 19, 2:35 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT SUN AUG 19 2007

VAZ024-192015-
ROCKBRIDGE VA-
335 PM EDT SUN AUG 19 2007

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING 6 MILES NORTH OF
COLLIERSTOWN...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...COLLIERSTOWN AT 340 PM EDT...LEXINGTON CITY AT 350 PM
EDT...BUENA VISTA CITY AT 400 PM EDT...AND CORNWALL AT 405 PM EDT...

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. ALSO EXPECT CLOUD
TO GROUND LIGHTNING.

IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS AND AWAY FROM
WINDOWS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Aug 19, 4:00 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT SUN AUG 19 2007

VAZ020-192130-
BATH VA-
500 PM EDT SUN AUG 19 2007

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF WARM SPRINGS...MOVING EAST
AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MILLBORO...AND
NIMROD HALL AT 515 PM EDT...AND YOST AT 520 PM EDT.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Aug 19, 5:17 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT SUN AUG 19 2007

VAZ024-192245-
ROCKBRIDGE VA-
617 PM EDT SUN AUG 19 2007

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF ROCKBRIDGE BATHS...MOVING
EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CORNWALL AT
625 PM EDT...AND VESUVIUS AT 635 PM EDT...

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Aug 19, 5:46 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT SUN AUG 19 2007

VAZ024-035-192330-
AMHERST VA-ROCKBRIDGE VA-
646 PM EDT SUN AUG 19 2007

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF LEXINGTON CITY...OR ABOUT 4 MILES
WEST OF CORNWALL...MOVING EAST AT 25 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED NEAR ALTO IN AMHERST COUNTY. BOTH OF THESE
STORMS WILL BE AFFECTING NORTHERN AMHERST AND NORTHEAST ROCKBRIDGE
COUNTIES THROUGH 730 PM. SOME LOCATIONS THAT WILL BE IMPACTED
INCLUDE...ORONOCO...FORKS OF BUFFALO...LOWESVILLE...AND CLIFFORD.

EXPECT WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING IN THE
PATH OF THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP

The radar

The Roanoke radar (KFCX), 130 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Amherst

When
August 19, 6:12 PM EST
Where
Amherst County, 5 mi E of Alto
Measured
0.75 in hail
Reported by
Public
Coordinates
37.770, -79.139

A severe thunderstorm produced penny sized hail 5 miles east of Alto, VA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54274.